How Buffalo Hump Can Affect Self Image, Threaten HIV Med Adherence: Rose's Story
December 4, 2015
There is a lot to be thankful for in the world of HIV treatment. Long gone are the days when medications would make people sicker than the virus did. However, medication side effects are here to stay and the challenge that remains is how to deal with them without compromising the treatment. Lipodystrophy, a collection of body shape changes in people taking antiretroviral medications, is an incurable side effect. Not only does it change people's body shapes but it also can also change their self-esteem. Rose Todd-Stanford, an activist with Positive Women's Network - USA in Cincinnati, Ohio, shares her story about the effects of lipohypertrophy or fat buildup.
I was infected in 1992, diagnosed in 1993. I spent a couple of weeks with these flu-like symptoms. They treated me for low potassium and others things. But since I wasn't an IV drug user or a white, gay man they didn't think about HIV. But as a result of these trips to the emergency room I had to follow up with a doctor at a clinic in my neighborhood. At that point the lab technician asked me if I wanted to do an HIV test. I said sure since I had them in the past and they were negative. But recently I had changed partners. That was the end of December 1992. I had to wait two weeks for my results. When the results came back, I was diagnosed with HIV, having a T cell [CD4] count of 600. In 1998, they were talking about giving medications to people who had not converted to AIDS yet. My doctor and I talked about it, and I decided that I would try it. I experienced side effects like nausea and a really bad case of diarrhea. I went back to my doctor later and my HIV numbers weren't all that bad. Since I had such a terrible time with the drugs, lost my appetite and was pretty much bedridden, my doctor and I decided to stop the drugs altogether.
In 2001, they checked, and my viral count had started to rise a little to about 10,000 or so. My doctor and I talked about the new protease inhibitors out and decided that I should give them a try. After a few trial runs, I ended up with a regiment of Prezista [darunavir], Triumeq [abacavir/dolutegravir/lamivudine] and Norvir [ritonavir]. I noticed that my weight started changing. I started gaining weight, but just in the midsection of my body. Recently, I noticed that I'm developing a "buffalo hump," that fatty deposit between your neck and your back. This condition is changing the way I look, which is affecting my self-esteem, which is definitely going to affect my adherence. Clothes that I was wearing at the beginning of the summer I can't fit in now. My legs and behind are the same, but my waistline and breasts are larger so my tops don't fit.
I went to a clinical trials consumer support group. This doctor was presenting about a Triumeq clinical trial. She said that 3% of the population in the trial started developing lipodystrophy, and that number was okay. I am in the 3% that has severe side effects to this medication. It's not okay. I'd rather have a quality, short life than live a long time and be sick.
Candace Y.A. Montague is an award-winning freelance health writer and health reporter for Capital Community News in Washington, D.C.
Copyright © 2015 Remedy Health Media, LLC. All rights reserved.
This article was provided by TheBody.com.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)